Thrombocytopenia associated with dialysis treatments

Maria Aurora Posadas, Daniel Hahn, William Schleuter, James J Paparello*

*Corresponding author for this work

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

We present a case of a 51-year-old woman who developed thrombocytopenia associated with dialysis treatments. Laboratory values revealed a platelet count of 50,000 or less postdialysis, with recovery of platelet count during her interdialytic period. An extensive work up including infectious serology and heparin-induced thrombocytopenia test was negative. Based on the pattern of thrombocytopenia and negative work-up, it is concluded that her thrombocytopenia was due to her dialysis treatments. We discuss the literature on thrombocytopenia and hemodialysis and postulate that our patient had a reaction to her dialyzer membrane or to the electron beam radiation method used to sterilize her dialyzer.

Original languageEnglish (US)
Pages (from-to)416-423
Number of pages8
JournalHemodialysis International
Volume15
Issue number3
DOIs
StatePublished - Jul 1 2011

Keywords

  • Dialyzer membrane
  • Dialyzer membrane sterilization
  • Hemodialysis
  • Thrombocytopenia

ASJC Scopus subject areas

  • Hematology
  • Nephrology

Fingerprint Dive into the research topics of 'Thrombocytopenia associated with dialysis treatments'. Together they form a unique fingerprint.

  • Cite this